Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 9, 2021Blaine County, Hill County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 9, 2021, 3:11 PM MDT for Blaine County, Hill County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 3:11 PM MDT (21:11 UTC)
Expired
Jul 9, 2021, 3:45 PM MDT
In force
34 min
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Hill County, MT

The radar

The Glasgow radar (KGGW), 167 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WWUS85 KTFX 092111
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
311 PM MDT Fri Jul 9 2021
 
MTZ011-013-047-092145-
Chouteau MT-Hill MT-Blaine MT-
311 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR BLAINE...HILL AND NORTHEASTERN
CHOUTEAU COUNTIES UNTIL 345 PM MDT...

At 309 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Turner to 11 miles north of Harlem to 9
miles northwest of Beaver Creek. Movement was southeast at 10 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor 
         damage to outdoor objects is possible.

Locations impacted include...
Havre, Chinook, Big Sandy, Harlem, Parker School, Beaver Creek,
Azure, Inverness, Agency, St. Pierre, Gildford, Sangrey, Boneau, Fort
Belknap, Turner, Box Elder, Hingham, Rudyard, Rocky Boy and
Cleveland.

This includes the following highways...
 Highway 2 between mile markers 336 and 445.
 Highway 87 between mile markers 61 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near any area lakes, be prepared to get out of the 
water and move indoors or inside a vehicle. Remember, lightning can 
strike out to 10 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4897 10823 4891 10826 4876 10825 4874 10826
      4874 10832 4844 10835 4844 10842 4830 10841
      4806 10943 4805 11071 4895 11067 4887 10899
      4900 10871 4900 10828
TIME...MOT...LOC 2109Z 321DEG 8KT 4891 10844 4870 10879 4864 10995 

$$

RCG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 9, 2:19 PM MDT, 52 minutes earlier.

Area forecast discussion, Jul 9, 2:19 PM MDT, 52 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
219 PM MDT Fri Jul 9 2021

.SYNOPSIS...

A weather disturbance will move from west to east across the
region today, resulting in a few thunderstorms. Some of the storms
could be strong once again in the Lewistown area. Otherwise, warm
afternoon temperatures are expected today, however expect hot
temperatures over the weekend, along with mostly dry conditions.
Breezy conditions mainly over central and southwest areas may
cause elevated to critical fire weather concerns Sunday.

&&

.DISCUSSION...

Rest of this Afternoon thru Sunday...

The main concern today continues to be an upper-level disturbance
moving from west to east across the region. Thunderstorms will
develop anywhere across the forecast area primarily north of
Interstate 90 through early evening before departing the area to
the east by mid-evening. Mostly dry/hot temperatures expected
over the region this weekend. Additionally, areas of smoke could
affect locations near the Continental Divide at times. Breezy
conditions especially for southwest and central parts of Montana
could cause elevated or even critical fire weather conditions for
Sunday. There is also a model trend toward increasing the
potential for a few thunderstorms across north-central and central
Montana.

Monday thru Friday...

Overall, expect summer like temperatures for all of next week.
The main concern is the potential for an upper level disturbance
to move through the region on Tuesday. The GFS has higher
probabilities for wetter conditions over Central MT. This solution
seems to have fairly low probability, thus rather a scattered
shower seems more likely. Thus pops are only slight chance to
chance for now. As we move towards next weekend, an upper level
ridge will try to rebuild over the area, resulting in the warm/hot
temperatures along with little/no precipitation. Brusda

&&

.AVIATION...
1045 AM MDT Fri Jul 9 2021 (09/18Z TAF period)

VFR conditions currently over the region will give way to some MVFR
conditions in/near thunderstorms through the afternoon hours today.
The thunderstorms will generally move from west to east through the
region today. Any storms should be short at the terminals, generally
lasting less than 30 minutes. Also, expect a surface wind shift to
the north for a few hours. Otherwise, VFR conditions return across
the region this evening. Mountains passes could be obscured at times
by storms. Also, smoke could reduce distant visibility at times for
locations along the divide, mostly this morning.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Scattered showers and thunderstorms, some on the dry side, could
have the potential to cause new fire starts across the region.
Hot and dry conditions Saturday will cause elevated fire weather
concerns. For Sunday, hot, dry, and breezy conditions are expected
for west-central and central Montana, and it is possible a fire
weather highlights are needed. Additionally, there is a model
trend toward increasing isolated thunderstorm activity for Sunday
afternoon into early Monday for parts of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  96  54  97 /   0   0   0   0
CTB  51  92  53  90 /   0   0   0   0
HLN  55  98  60  99 /   0   0   0   0
BZN  48  94  53  98 /  10   0   0   0
WYS  37  85  41  87 /   0   0   0   0
DLN  48  91  54  95 /   0   0   0   0
HVR  56  93  59  96 /  20   0   0   0
LWT  52  89  57  95 /  20   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening
Deerlodge/Western Beaverhead National Forest...Eastern
Beaverhead National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 9, 2:21 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Great Falls MT
221 PM MDT Fri Jul 9 2021

MTZ052>054-092045-
Broadwater MT-Jefferson MT-Meagher MT-
221 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL
BROADWATER...SOUTHWESTERN MEAGHER...EAST CENTRAL JEFFERSON COUNTIES
UNTIL 245 PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Boulder, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Townsend, Toston, Radersburg and Elkhorn State Park.

This includes the following highways... Interstate 90 between mile
markers 269 and 276.
Highway 287 between mile markers 89 and 90, and near mile marker 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4639 11185 4640 11100 4619 11122 4618 11134
      4613 11134 4611 11140 4602 11143 4600 11141
      4599 11146 4596 11147 4590 11160 4584 11166
      4621 11202
TIME...MOT...LOC 2020Z 307DEG 23KT 4623 11183

RCG
Special weather statement, Jul 9, 2:28 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Great Falls MT
228 PM MDT Fri Jul 9 2021

MTZ047-092100-
Blaine MT-
228 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLAINE COUNTY UNTIL
300 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles west of Hays, or 29 miles northwest of Zortman, moving east at
25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hays.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4792 10864 4792 10875 4798 10929 4818 10928
      4834 10861
TIME...MOT...LOC 2028Z 270DEG 21KT 4811 10910

RCG
Special weather statement, Jul 9, 2:44 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
244 PM MDT Fri Jul 9 2021

MTZ009-046-092115-
Northern Rocky Mountain Front MT-Eastern Pondera MT-
244 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA COUNTY
UNTIL 315 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm near
Valier, or 11 miles northwest of Conrad, moving southeast at 15 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Conrad, Valier and Ledger.

This includes Interstate 15 between mile markers 335 and 348.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Francis, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4822 11168 4804 11205 4809 11206 4809 11218
      4812 11218 4813 11221 4827 11229 4837 11211
TIME...MOT...LOC 2043Z 318DEG 14KT 4827 11216

RCG
Special weather statement, Jul 9, 2:46 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
246 PM MDT Fri Jul 9 2021

MTZ047-092115-
Blaine MT-
246 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BLAINE COUNTY UNTIL 315
PM MDT...

At 246 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of Turner to 17 miles north
of Harlem to 10 miles northwest of Chinook. These storms were nearly
stationary.

HAZARD...Winds up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Chinook, Harlem, Turner, Lohman, Hogeland and Zurich.

This includes Highway 2 between mile markers 393 and 424.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4897 10823 4892 10824 4891 10826 4880 10826
      4854 10873 4849 10945 4883 10949 4887 10899
      4901 10871 4900 10828
TIME...MOT...LOC 2046Z 331DEG 4KT 4899 10855 4878 10890 4872 10933

RCG
Special weather statement, Jul 9, 2:51 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
251 PM MDT Fri Jul 9 2021

MTZ010-092115-
Eastern Glacier MT-
251 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PONDERA...
SOUTHEASTERN GLACIER AND WESTERN TOOLE COUNTIES UNTIL 315 PM MDT...

At 250 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Cut Bank, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Cut Bank.

This includes Highway 2 between mile markers 238 and 262.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Mission Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4864 11218 4855 11219 4848 11245 4848 11257
      4845 11258 4843 11266 4874 11273 4881 11243
TIME...MOT...LOC 2050Z 331DEG 14KT 4869 11251

RCG
Special weather statement, Jul 9, 3:11 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
311 PM MDT Fri Jul 9 2021

MTZ011-013-047-092145-
Chouteau MT-Hill MT-Blaine MT-
311 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR BLAINE...HILL AND NORTHEASTERN
CHOUTEAU COUNTIES UNTIL 345 PM MDT...

At 309 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Turner to 11 miles north of Harlem to 9
miles northwest of Beaver Creek. Movement was southeast at 10 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Havre, Chinook, Big Sandy, Harlem, Parker School, Beaver Creek,
Azure, Inverness, Agency, St. Pierre, Gildford, Sangrey, Boneau, Fort
Belknap, Turner, Box Elder, Hingham, Rudyard, Rocky Boy and
Cleveland.

This includes the following highways...
 Highway 2 between mile markers 336 and 445.
 Highway 87 between mile markers 61 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near any area lakes, be prepared to get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4897 10823 4891 10826 4876 10825 4874 10826
      4874 10832 4844 10835 4844 10842 4830 10841
      4806 10943 4805 11071 4895 11067 4887 10899
      4900 10871 4900 10828
TIME...MOT...LOC 2109Z 321DEG 8KT 4891 10844 4870 10879 4864 10995

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:19 AM MDTSpecial Weather StatementTFXTeton41 min
Jul 9, 8:41 AM MDTSpecial Weather StatementTFXTeton49 min
Jul 9, 8:53 AM MDTSpecial Weather StatementTFXTeton52 min
Jul 9, 12:22 PM MDTSpecial Weather StatementTFXLewis and Clark23 min
Jul 9, 12:34 PM MDTSpecial Weather StatementTFXLewis and Clark41 min
Jul 9, 12:52 PM MDTSpecial Weather StatementTFXLewis and Clark23 min
Jul 9, 1:03 PM MDTSpecial Weather StatementTFXMeagher27 min
Jul 9, 1:12 PM MDTSpecial Weather StatementTFXLewis and Clark33 min
Jul 9, 1:31 PM MDTSpecial Weather StatementTFXBlaine29 min
Jul 9, 1:42 PM MDTSpecial Weather StatementTFXBroadwater33 min
Jul 9, 1:55 PM MDTSpecial Weather StatementTFXBlaine35 min
Jul 9, 1:59 PM MDTSpecial Weather StatementTFXCascade31 min
Jul 9, 2:05 PM MDTSpecial Weather StatementTFXGlacier25 min
Jul 9, 2:16 PM MDTSpecial Weather StatementTFXPondera29 min
Jul 9, 2:21 PM MDTSpecial Weather StatementTFXBroadwater24 min
Jul 9, 2:28 PM MDTSpecial Weather StatementTFXBlaine32 min
Jul 9, 2:44 PM MDTSpecial Weather StatementTFXPondera31 min
Jul 9, 2:46 PM MDTSpecial Weather StatementTFXBlaine29 min
Jul 9, 2:51 PM MDTSpecial Weather StatementTFXGlacier24 min
Jul 9, 3:17 PM MDTSpecial Weather StatementTFXPondera28 min
Jul 9, 3:18 PM MDTSpecial Weather StatementTFXGlacier27 min
Jul 9, 3:40 PM MDTSpecial Weather StatementTFXCascade35 min
Jul 9, 3:48 PM MDTSpecial Weather StatementTFXPondera27 min
Jul 9, 3:52 PM MDTSpecial Weather StatementTFXBlaine, Hill38 min
Jul 9, 4:14 PM MDTSpecial Weather StatementTFXPondera31 min
Jul 9, 4:20 PM MDTSpecial Weather StatementTFXBlaine, Hill40 min
Jul 9, 4:59 PM MDTSpecial Weather StatementTFXChouteau46 min
Jul 9, 5:43 PM MDTSpecial Weather StatementTFX32 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.